Dextromethorphan is a drug used in many over-the-counter cough and cold medicines for its antitussive effects. It comes in oral strips, lozenges, liquids or liquid-filled capsules and formulations often combine it with guaifenesin, acetaminophen, and pseudoephedrine. Dextromethorphan is also a commonly abused drug because of its euphoric, hallucinogenic and dissociative properties. Some street names for dextromethorphan are “Triple C,” “Dex,” “Orange Crush,” “Red Devils” and “Poor Man’s PCP.” Depending on the amount ingested, dextromethorphan toxicity can have a wide range of cardiovascular, neurological, metabolic and musculoskeletal adverse effects. Emergency department providers should become familiar with how to manage patients with dextromethorphan toxicity since hypertension, seizures, tachycardia, psychosis, and rhabdomyolysis are several of the complications that can arise.
The use and misuse of dextromethorphan can cause dextromethorphan toxicity.
Dextromethorphan received FA approval in 1958. Recreational misuse began shortly thereafter. Drug companies attempted to blunt its misuse by developing liquid formations that required consumption of a significant amount for CNS effects to be achieved, however, misuse was still common. In the United States, abuse of dextromethorphan leads to approximately 6000 emergency department visits a year. Fifty percent of all emergency department visits due to dextromethorphan toxicity are patients between the ages of 12 and 20. Dextromethorphan is often combined with antihistamines, pseudoephedrine, and acetaminophen in many cough and cold medications, which in the setting of overdose can cause additional adverse clinical effects Ethanol is a common coingestant. Abusers will sometimes attempt to extract dextromethorphan from the cough and cold medications by performing a 1 or 2 phase acid extraction using household products items such as ammonia, lighter fluid, and lemon juice.
Dextrorphan, the active metabolite of dextromethorphan, causes a variety of physiological effects via several different mechanisms. Like ketamine and phencyclidine, dextrorphan blocks NMDA receptors resulting in hallucinations, euphoria, dissociation, agitations, and coma. Dextrorphan binds serotonin receptors, potentially leading to serotonin syndrome (seizures, muscle rigidity, autonomic instability, rhabdomyolysis). This activity can occur in the settings of overdose and standard doses when combining dextromethorphan with SSRIs, SNRIs, MAOIs, cocaine, TCAs or other serotonergic agents. Dextrorphan also blocks the reuptake of peripheral adrenergic neurotransmitters, causing hypertension, tachycardia, mydriasis, and diaphoresis. Dextrorphan does not bind mu or delta opioid receptors but does bind sigma opioid receptors leading to antitussive effects.
Dextromethorphan has a half-life of 3 to 30 hours. It is metabolized in the liver by the cytochrome p450 system and is mainly excreted by the kidneys. Volume distribution is 5 to 6.7 L/kg. Peak plasma concentration occurs at 2.5 hours. In immediate release formulations, standard doses range from 5mg to 30mg with the maximum amount of 120mg in a 24 hour period. In extended released formations, 60mg is the standard dose with a maximum amount of 120mg in a 24 hour period. At doses of 100mg to 300 mg, symptoms ranging from mild stimulation to euphoria and hallucinations can occur. At doses of 300mg to 600mg, dissociation can occur. At doses of 600mg or higher, complete dissociation and coma can occur.
Depending on the dose and coingestants, dextromethorphan can cause a broad spectrum of clinical effects ranging from mild agitation to psychosis to seizures and coma. Many times, patients are unable to give a clear history due to altered mental status. Obtaining history from emergency medical personnel, family, friends, and witnesses can be helpful. Familiarity with street names for dextromethorphan can be helpful as well.
Most patients with dextromethorphan toxicity are successfully managed with supportive care. Airway, breathing, circulation and hemodynamic monitoring are essential to the care of patients with dextromethorphan toxicity. Intubation with ventilator support may be necessary for airway protection. A medical toxicologist consult should also take place.
Sedation with medication and physical restraints may be required to control agitation, violent behavior and psychosis due to dextromethorphan toxicity. Placing the patient in a calm environment such as a quiet room with the light dimmed may be helpful. Benzodiazepines are the preferred medication for chemical sedation in patients with dextromethorphan toxicity. Lorazepam 2 mg to 4 mg intravenous or intramuscular is recommended for chemical sedation. Repeated doses every 10 minutes may be required for adequate sedation.
Gastrointestinal decontamination with activated charcoal is most efficacious for dextromethorphan overdose when given within one hour of ingestion. Activated charcoal (1 g/kg, max 50g) by mouth or nasogastric tube is recommended if there are no contraindications to activated charcoal. Gastric lavage or induced emesis is not recommended.
Naloxone can treat respiratory depression and central nervous system depression due to dextromethorphan toxicity. Naloxone 0.1mg/kg with a maximum dose of 2mg IV is the recommendation.
It is important to consider that dextromethorphan is routinely combined with acetaminophen, decongestants, and antihistamines in many cough and cold medications, therefore evaluation and treatment of acetaminophen toxicity, decongestant toxicity, and anticholinergic toxicity should be considered.
Patients with dextromethorphan toxicity can be discharged home if they are asymptomatic for six hours after ingestion, if they are not suicidal and if they have a negative acetaminophen level. Symptomatic patients and patients with complications such as hyperthermia, serotonin syndrome, hypertensive crisis or rhabdomyolysis should be admitted to the ICU. Patients who are suicidal should have a psychiatric consultation.
Management of most patients with dextromethorphan toxicity is with supportive care. Airway, breathing, circulation and hemodynamic monitoring are essential to the care of patients with dextromethorphan toxicity. Intubation with ventilator support may be necessary for airway protection.
All patients should receive education about the dangers of dextromethorphan. Parents should be told to store dextromethorphan out of the reach of children.
Dextromethorphan toxicity is best managed in an interprofessional fashion. This drug can affect the central nervous system, cardiovascular system, and musculoskeletal system. All patients should receive counsel about the dangers of dextromethorphan. Parents should be instructed to store dextromethorphan out of the reach of children. For patients who intentionally overdose a behavioral health consult is a strong recommendation.
|||Drugs for cough. The Medical letter on drugs and therapeutics. 2018 Dec 17; [PubMed PMID: 30625123]|
|||Ahmed G,Saleem MD,Naim H, How many deaths before we put cough syrups behind the counter? Perspectives in public health. 2014 Nov; [PubMed PMID: 25485349]|
|||Brown GR,McLaughlin K,Vaughn K, Identifying and treating patients with synthetic psychoactive drug intoxication. JAAPA : official journal of the American Academy of Physician Assistants. 2018 Aug; [PubMed PMID: 30048361]|
|||Maddry JK,Ng PC,Sessions D,Bebarta VS, A Prospective Observation Study of Medical Toxicology Consultation in a U.S. Combat Theater. Military medicine. 2016 Nov; [PubMed PMID: 27849505]|
|||Pascali JP,Fais P,Vaiano F,Pigaiani N,D'Errico S,Furlanetto S,Palumbo D,Bertol E, Internet pseudoscience: Testing opioid containing formulations with tampering potential. Journal of pharmaceutical and biomedical analysis. 2018 May 10; [PubMed PMID: 29455092]|
|||Baldo BA, Opioid analgesic drugs and serotonin toxicity (syndrome): mechanisms, animal models, and links to clinical effects. Archives of toxicology. 2018 Aug; [PubMed PMID: 29916050]|
|||Bruggeman C,O'Day CS, Selective Serotonin Reuptake Inhibitor (SSRI) Toxicity 2018 Jan; [PubMed PMID: 30521236]|
|||Dy P,Arcega V,Ghali W,Wolfe W, Serotonin syndrome caused by drug to drug interaction between escitalopram and dextromethorphan. BMJ case reports. 2017 Aug 7; [PubMed PMID: 28784915]|
|||Burns JM,Boyer EW, Antitussives and substance abuse. Substance abuse and rehabilitation. 2013; [PubMed PMID: 24648790]|
|||Okland T,Shirazi M,Rylander M,Holland J, A Case of Aggressive Psychosis in the Setting of Regular Dextromethorphan Abuse. Psychosomatics. 2016 Nov - Dec; [PubMed PMID: 27814836]|
|||Schiller EY,Mechanic OJ, Opioid, Overdose 2018 Jan; [PubMed PMID: 29262202]|
|||Woo TM,Hanley JR, [PubMed PMID: 23414979]|
|||Wiegand T,Wax P,Smith E,Hart K,Brent J, The Toxicology Investigators Consortium Case Registry--the 2012 experience. Journal of medical toxicology : official journal of the American College of Medical Toxicology. 2013 Dec; [PubMed PMID: 24178902]|